COLUMBUS — The Ohio Narcotics Intelligence Center (ONIC) released a public safety bulletin today alerting Ohioans that counterfeit/fake prescription tablets that look like alprazolam (Xanax®) and oxycodone (Oxycontin®) are being sold in Ohio.
These dangerous counterfeits contain fentanyl, a powerful drug that can kill, and other contents that could cause death. The number and letter markings, colors, and scoring lines on the fake pills look identical to the real/legitimate pills. It is nearly impossible to tell the difference with the naked eye.
Authorities with Columbus Division of Police Crime Lab, Lake County Crime Lab, Miami Valley Regional Crime Lab, Ohio Bureau of Criminal Investigation Drug Chemistry Unit, and the Ohio State Highway Patrol Crime Lab have all reported to ONIC an increase in the submission and sophistication of counterfeit pills containing deadly substances over the past year, a time period coinciding with a national increase in fatal overdoses.
“Because of the potential lethality of these counterfeit pills, the ONIC issued this bulletin to raise awareness about the dangers of the drugs,” said Governor Mike DeWine. “ONIC analysts have found that traffickers are using the ‘dark web’ hidden websites and person-to-person sales to sell these counterfeit pills.”
It is never safe to take a tablet or any prescription medication that is not from a licensed healthcare provider. Fake tablets are not being given out by licensed healthcare providers.
Signs that tablets could be fake:
- The tablets do not come from a licensed healthcare provider.
- The tablets are not in prescription packaging (such as a labeled pill bottle).
- The tablets are being sold individually or in unusually small quantities.
- The tablets are being sold in unusually large quantities.
The following symptoms could be a sign that you or someone you know has taken a high dose of fentanyl or another opioid:
- Unresponsiveness/being unconscious or passed out.
- Not breathing or slow breathing.
- Lips and nails turning the wrong color.
- Choking or coughing.
- Cold or clammy skin.
- Pupils in the eyes are extremely small.
- Dizziness or disorientation.
If you believe you or someone else is in immediate danger from ingesting a counterfeit pill, call 911 immediately.
Governor DeWine signed an executive order in July 2019 creating ONIC, a specialized criminal intelligence unit to assist local law enforcement in conducting intelligence-driven drug trafficking investigations. Operated as part of the Ohio Department of Public Safety, ONIC has locations in Columbus and Cleveland and will soon launch new offices in Toledo and Cincinnati. ONIC’s criminal intelligence analysts and computer forensic specialists provide investigative, analytical, and digital forensic support to local law enforcement agencies and drug task forces throughout Ohio.